Alabama, 2021Tropical Depression in Alabama, August 30 to 31, 2021
August 30 to 31, 2021 · NWS HUN · 2 events in 2 counties and zones
D. Ida produced stronger thunderstorms at times during the evening hours of the 30th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The outer bands of T.D. Ida produced stronger thunderstorms at times during the evening hours of the 30th. Winds associated with the depression knocked down numerous trees and a few power lines in far northwest Alabama. A couple of trees were also knocked down in north central and northeast Alabama. Rainfall amounts of 3-4 inches were reported in northwest Alabama, and in a couple of isolated locations in north central and northeast Alabama. Most other areas received 1-3 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 30, 9:35 PM CST, 25 minutes earlier.
Area forecast discussion, Aug 30, 9:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1035 PM CDT Mon Aug 30 2021
.NEAR TERM...(Rest of tonight)
Issued at 1035 PM CDT Mon Aug 30 2021
Little change was needed to the overall forecast package this late
Mon evening, as the remnants of Ida continue to lift NNE across east
cntrl MS. Multiple bands of moderate/heavy rainfall associated with
the remnant sfc low also continue to spread nwd into much of the mid
TN Valley, especially along/west of the I-65 corridor. In addition
to the threat for heavy rainfall/localized flash flooding, brief and
rapidly developing tornadoes are possible within enhanced tropical
bands, although the prob for severe wx may be diminishing with the
loss of latent instability. Nevertheless, the flooding threat will
certainly continue well into Tue, as additional bands of heavy
rainfall develop/spread across the area. Total rainfall amounts thus
far have ranged from 1-3 inches, with an additional 1-2 inches
possible into the evening period Tue. Locally higher amounts are also
possible in areas that receive multiple rounds of heavy rainfall, as
the remnant low begins to turn more to the NE Tue. As such, a Flash
Flood Watch remains in effect thru 1AM early Wed.
.SHORT TERM...(Tuesday through Wednesday)
Issued at 208 PM CDT Mon Aug 30 2021
Showers and storms will gradually come to an end Tuesday morning from
west to east as the remnant circulation of Ida moves just to the
north of the forecast area. Some heavier bands of rain and storms may
persist into the early afternoon across northeastern Alabama. These
storms will be possible of a quick tornado, but as the bands push
east of the forecast area, the severe threat will quickly come to an
end. In the wake of Ida, gusty winds up to 20 mph will last through
the day on Tuesday.
A welcome change in the pattern starts mid week. Drier air moves in
from the northwest behind the remnants of Ida. Afternoon highs on
Wednesday will be in the lower 80s, about 5 to 10 degrees below
climatological normals.
.LONG TERM...(Thursday through Sunday)
Issued at 208 PM CDT Mon Aug 30 2021
The cooler and drier weather pattern will continue through most of
the long term forecast pattern. Highs Thursday through Saturday will
be in the mid 80s with overnight lows in the upper 50s to lower 60s.
An upper level ridge begins to amplify across the central CONUS by
this weekend. This will result in a gradual warming and more humid trend
by Sunday here locally. However, have kept the forecast dry for now.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 707 PM CDT Mon Aug 30 2021
While VFR conds prevail at both main terminals going into the evening
hrs this Mon, flight conds will quickly deteriorate as the remnants
of Ida continue to lift NNE into cntrl MS. Reduced cigs/vis are
expected within heavier bands of shra. An embedded tsra is also
possible, especially near KMSL which is in closer proximity to the
remnant sfc low. Restricted flying conds will generally persist well
into the day Tue, as the remnant low begins to turn more to the NE.
East winds near 10kt will turn SE around 15-18kt with higher gusts
later this evening, before turning south near 15kt with higher gusts
Tue afternoon.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through late Tuesday night for ALZ001>010-016.
TN...Flash Flood Watch through late Tuesday night for TNZ076-096-097.
&&
NEAR TERM...09
SHORT TERM...GH
LONG TERM...GH
AVIATION...09
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 30, 1:32 PM CST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
232 PM CDT Mon Aug 30 2021
ALZ001>010-016-TNZ076-096-097-311045-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
232 PM CDT Mon Aug 30 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
The remnants of Tropical Storm Ida will move through the area
tonight. Locally heavy rain and flash flooding is possible. Tornadoes
may also be possible within heavier bands of rain.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
The risk for flash flooding and tornadoes discussed above will
continue on Tuesday, but will diminish from southwest-to-northeast
during the afternoon hours.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Aug 30, 5:27 PM CST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
627 PM CDT Mon Aug 30 2021
ALZ005-007-008-016-310000-
Marshall AL-Morgan AL-Limestone AL-Cullman AL-
627 PM CDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of west central
Marshall, southeastern Limestone, northeastern Cullman and
southeastern Morgan Counties through 700 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arab, moving north at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Arab, Morgan City, Baileyton, Union Grove, Eddy, Laceys Spring,
Valhermoso Springs, Ryan Crossroads, Joppa and Florette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3463 8683 3464 8679 3456 8679 3455 8678
3455 8675 3459 8671 3458 8668 3455 8666
3455 8664 3458 8660 3456 8655 3450 8654
3448 8650 3448 8646 3428 8641 3423 8662
TIME...MOT...LOC 2326Z 162DEG 21KT 3433 8655
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
AMPSpecial weather statement, Aug 30, 6:10 PM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
710 PM CDT Mon Aug 30 2021
ALZ008-310045-
Marshall AL-
710 PM CDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of eastern Marshall
County through 745 PM CDT...
At 710 PM CDT, Doppler radar was tracking a strong thunderstorm over
Aurora, or near Boaz, moving north at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albertville, Boaz, Guntersville, Grant, Douglas, McVille, High Point,
Horton, Columbus City and Lake Guntersville St Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3412 8633 3448 8637 3453 8611 3440 8611
3440 8612 3439 8611 3419 8611 3418 8619
3410 8630
TIME...MOT...LOC 0010Z 176DEG 27KT 3415 8623
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
AMPSpecial weather statement, Aug 30, 6:23 PM CST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Huntsville AL
723 PM CDT Mon Aug 30 2021
ALZ010-310100-
DeKalb AL-
723 PM CDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of southwestern DeKalb
County through 800 PM CDT...
At 721 PM CDT, Doppler radar was tracking a strong thunderstorm over
Collinsville, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Payne, Rainsville, Henagar, Crossville, Sylvania, Fyffe, Powell,
Geraldine, Pine Ridge and Lakeview.
LAT...LON 3436 8567 3434 8568 3426 8577 3426 8581
3424 8581 3424 8584 3420 8585 3420 8599
3448 8602 3449 8597 3457 8587 3462 8568
3436 8565
TIME...MOT...LOC 0021Z 181DEG 26KT 3423 8587
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMPTropical Depression, Colbert
- When
- August 30, 10:00 PM CST to August 31, 2:00 AM CST
- Where
- Colbert forecast zone
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Easterly winds increased into the 25 to 35 mph range with gusts over 35 mph during the late evening of the 30th into the early morning of the 31st in advance of the center of Tropical Depression Ida in northeast Mississippi. Ida eventually tracked across far northwest Alabama during the morning of the 31st. The gusty winds and heavy rains contributed to numerous trees being knocked down at least ten different locations in Colbert County.
Tropical Depression, Lauderdale
- When
- August 30, 10:00 PM CST to August 31, 2:00 AM CST
- Where
- Lauderdale forecast zone
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Easterly winds increased into the 25 to 35 mph range with gusts over 35 mph during the late evening of the 30th into the early morning of the 31st in advance of the center of Tropical Depression Ida in northeast Mississippi. Ida eventually tracked across far northwest Alabama during the morning of the 31st. The gusty winds and heavy rains contributed to numerous trees and power lines being knocked down at least fifteen different locations in Lauderdale County. The trees blocked roads in a few locations. A knocked down tree fell on a house causing a gas leak in Florence. A transformer and power pole and lines were knocked down in Waterloo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Mississippi, August 30, 20213 deaths · 7 injured · $1.8 million · 2 events
- Flash Flooding in Virginia, August 30, 20211 death · $2.5 million · 2 events
- Lightning Strike in New Jersey, August 30, 20211 death · 6 injured · 1 event
- Flash Flood and Hail in North Dakota, August 30, 2021$2.3 million · 3 in hail · 23 events
- Hail in Iowa, August 30, 2021$233,000 · 1.75 in hail · 4 events
- Flash Flooding and Flood in West Virginia, August 30, 2021$115,000 · 12 events
- Hail in South Dakota, August 30, 2021$76,000 · 1.75 in hail · 15 events
- Flash Flood and Damaging Winds in California, August 30, 2021$90,000 · 50 kt wind · 3 events
- Damaging Winds in Virginia, August 30, 2021$36,000 · 50 kt wind · 20 events
- Tropical Storm in Louisiana, August 30, 2021$80,000 · 2 events
- Flash Flooding and Debris Flow in Kentucky, August 30, 2021$65,000 · 6 events
- Flash Flooding and Flood in Nebraska, August 30 to 31, 20212.5 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981442, 981444.